Colorado, 2012

High Wind in Colorado, January 21 to 22, 2012

January 21 to 22, 2012 · NWS PUB · 13 events in 13 counties and zones

A strong storm system moving across the Rocky Mountains produced strong and occasionally damaging winds across portions of southern Colorado. 82 mph near Rosita (Custer County) and 87 mph at the summit of Pikes Peak (El Paso County).

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong storm system moving across the Rocky Mountains produced strong and occasionally damaging winds across portions of southern Colorado. Some of the recorded wind gusts include 58 mph near Lamar (Prowers County)...59 mph in central Fremont County...62 mph in the vicinity of Saguache (Saguache County)...65 mph near Walsenburg (Huerfano County)...66 mph near Colorado City (Pueblo County)...67 mph in the vicinity of Campo (Baca County)...69 mph near Springfield (Baca County)...72 mph near both Fountain (El Paso County) and San Isabel...75 mph at La Garita (Saguache County)...76 mph near Stonewall (Las Animas County)...77 mph in the vicinity of La Veta (Huerfano County)...82 mph near Rosita (Custer County) and 87 mph at the summit of Pikes Peak (El Paso County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 20, 10:25 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jan 20, 10:25 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1025 PM MST FRI JAN 20 2012

.AVIATION...

VFR CONDITIONS ARE EXPECTED AT KCOS AND KPUB FOR THE NEXT 24
HOURS. KALS WILL HAVE VFR CONDITIONS THROUGH SATURDAY
AFTERNOON...BUT IN THE EVENING THERE COULD BE SOME SHOWERS IN THE
VCNTY. SOUTHWEST TO WEST WINDS ARE EXPECTED TO BECOME GUSTY IN THE
AFTERNOON HOURS AT ALL THE TAF SITES...CONTINUING INTO AT LEAST
THE EARLY EVENING. WIND GUSTS WILL BE VERY STRONG OVR AND ADJACENT
TO THE MTS SAT AFTERNOON AND EVENING.

&&

.PREV DISCUSSION... /ISSUED 325 PM MST FRI JAN 20 2012/

SHORT TERM...
(TONIGHT AND SATURDAY)

..MORE WIND AND HIGH ELEVATION SNOW IN OUR FUTURE...

NEXT SYSTEM IS ON ITS WAY...RACING EAST ACROSS THE EASTERN
PACIFIC...HEADED TOWARD THE NORTHERN CALIFORNIA COAST AT THIS HOUR.
THIS SYSTEM IS POTENT...WITH A LOT OF JET ENERGY ASSOCIATED WITH IT.
MODELS ARE IN GOOD AGREEMENT ON RACING THE MOIST WAVE EASTWARD
ACROSS NORTHERN AND CENTRAL CALIFORNIA TONIGHT...AND THEN ACROSS
NEVADA AND UTAH ON SATURDAY.  THIS SYSTEM WILL SPREAD SNOW INTO THE
CONTINENTAL DIVIDE BY SATURDAY AFTERNOON...WITH HIGH ELEVATION SNOW
SHOWERS AND STRONG WINDS SPREADING EAST ACROSS THE REST OF THE AREA.

SNOWFALL SHOULD GET GOING ALONG THE CONTINENTAL DIVIDE BY EARLY
SATURDAY AFTERNOON OR A LITTLE SOONER...WITH PEAK INTENSITIES
ARRIVING DURING THE LATE AFTERNOON HOURS.  HEAVY SNOWFALL...STRONG
WINDS AND BLOWING SNOW SHOULD BE WELL UNDERWAY BY LATE IN THE DAY
ALONG THE CONTINENTAL DIVIDE.  WINTER STORM WARNINGS FOR HEAVY SNOW
AND BLOWING SNOW GO INTO EFFECT STARTING JUST BEFORE NOON ALONG
THE DIVIDE.

FARTHER EAST...THE MAIN CONCERN ONCE AGAIN WILL BE THE STRONG WINDS.
MODELS HAVE BEEN CONSISTENT FOR SEVERAL RUNS NOW ON SPREADING HIGH
WINDS ACROSS THE EASTERN MOUNTAINS AND ADJACENT LOWER ELEVATIONS
VALLEYS AND PLAINS BEGINNING SATURDAY AFTERNOON.  STRONG WINDS
SHOULD DEVELOP IN THESE AREAS DURING THE EARLY AFTERNOON HOURS WITH
INCREASING FEROCITY AS THE AFTERNOON PROGRESSES.  POTENTIALLY
DAMAGING WINDS ARE EXPECTED BY LATE AFTERNOON.  DUE TO HIGH
CONFIDENCE RESULTING FROM CONSISTENT MODEL FORECASTS...HAVE GONE
AHEAD AND ISSUED A HIGH WIND WARNING NOW...RATHER THAN HOLDING ONTO
A LESS CERTAIN WATCH ANY LONGER.  ONCE AGAIN...GUSTS TOPPING 75 MPH
ARE EXPECTED OVER THE MOUNTAIN PORTION OF THE WARNING...WITH GUSTS
OVER 60 MPH EXPECTED OVER THE ADJACENT VALLEYS AND PLAINS.
LOCALLY... GUSTS COULD EXCEED 90 MPH IN ANY OF THE MORE WIND PRONE
SPOTS OF THE WARNING AREA.  DAMAGE WILL CERTAINLY BE POSSIBLE IN
SOME AREAS ESPECIALLY AS WE MOVE INTO TOMORROW NIGHT.

LONG TERM...
..HIGH IMPACT WIND AND MOUNTAIN SNOW EVENT CONTINUES THROUGH
SATURDAY NIGHT/EARLY SUNDAY...

A COUPLE OF SYSTEMS WILL AFFECT THE AREA THROUGH THE LONG
RANGE...THE FIRST OF WHICH WILL COME THROUGH SAT NIGHT/EARLY
SUNDAY.  SNOW AND WIND WILL BE ONGOING ACROSS THE CENTRAL MTS SAT
EVENING...WITH HIGH WINDS IMPACTING THE SE MTS/ADJACENT LOWER
ELEVATIONS MAINLY ALONG AND WEST OF INTERSTATE 25. MODEL
CROSS-SECTIONS SHOW IMPRESSIVE MTN WAVE POTENTIAL EARLY SAT
EVENING...WITH WELL ESTABLISHED MTN TOP INVERSION...60-70 KTS MTN
TOP WINDS...AND REVERSE SHEAR ALOFT. AS UPPER JET TRANSLATES IN...WINDS
ALOFT INCREASE WITH QUITE A BIT OF FORWARD SHEAR BY 06Z...HOWEVER
COULD STILL BE DEALING WITH FAIRLY STRONG GAP FLOWS THROUGH 12Z AS
UPPER TROF MOVES ACROSS THE MTS. THUS...HIGH WIND WARNING WILL
CONTINUE THROUGH 12Z SUN. HEAVIEST SNOWFALL WILL SHIFT FROM THE
SOUTHWEST MTS...TO THE CENTRAL MTS AFTER 06Z AS WINDS SWING AROUND
FROM THE NORTHWEST...SHIFTING THE BEST OROGRAPHIC INFLUENCE INTO THE
SAWATCH AND MOSQUITO RANGES. LA GARITAS WILL PROBABLY BE A BIT
SHADOWED DURING THIS EVENT FOR SNOWFALL AMOUNTS...THOUGH ONCE
WINDS SHIFT AROUND FROM THE NORTHWEST...WILL PROBABLY SEE SOME
HEAVIER SNOW SHIFT INTO THE AREA AFTER MIDNIGHT SAT NIGHT...AND
WITH MTN TOP WINDS IN THE 50-60 KT RANGE...WILL LIKELY SEE QUITE A
BIT OF BLOWING AND DRIFTING SNOW. THUS THINK THE IMPACT WILL
WARRANT A WINTER STORM WARNING...EVEN IF SNOWFALL AMOUNTS COME UP
A LITTLE SHORT. TOTAL SNOWFALL AMOUNTS SHOULD RANGE FROM 8-16
INCHES FOR THE SAWATCH...MOSQUITOS...AND THE EASTERN SAN JUAN MTN
RANGES...WITH LOCALLY HIGHER AMOUNTS ALONG THE WEST AND NORTHWEST
FACING SLOPES. LESSER AMOUNTS OF 6-12 INCHES WILL CAN BE EXPECTED
FOR THE LA GARITAS...WITH 4 TO 8 INCHES ACROSS CENTRAL LAKE
COUNTY. WITH MTN TOP WINDS AROUND 50 KTS...WHITE OUT CONDITIONS
WILL BE POSSIBLE AT TIMES SAT NIGHT/EARLY SUNDAY DUE TO BLOWING
AND DRIFTING SNOW...WITH ROAD CLOSURES POSSIBLE. AS FOR
WINDS...THINK THE HIGHEST GUST POTENTIAL WILL BE DURING THE
EVENING HOURS. COULD SEE GUSTS TO AROUND 90 MPH OR BETTER ALONG
THE FAVORED EASTERN SLOPES OF THE SANGRES...WITH ANYWHERE FROM
60-80 MPH FOR TO THE LEE OF THE WETS...PIKES PEAK/RAMPARTS AND THE
ADJACENT LOWER ELEVATIONS ALONG/WEST OF I-25.

AS TROF MOVES ACROSS THE REGION SUN MORNING...WINDS WILL INCREASE
ACROSS THE PLAINS AS WELL...AND THE POTENTIAL EXISTS FOR A WINDOW
OF NEAR HIGH WIND CRITERIA ACROSS THE PLAINS...MAINLY EAST OF I-25.
SOUNDINGS SUGGEST SUSTAINED WIND SPEEDS COULD APPROACH HIGH WIND
CRITERIA...THOUGH GUSTS MAY COME UP JUST SHORT. IF TIMING OF THE
TROF PASSAGE WERE A LITTLE LATER IN THE DAY WHEN DEEPER MIXING
WOULD BE ACHIEVED...THINK THERE WOULD BE A GREATER THREAT FOR HIGH
WINDS...HOWEVER GIVEN THE CURRENT TIMING...WILL HOLD OFF ON HIGH
WIND HIGHLIGHTS FOR THE PLAINS. THIS WILL BEAR CLOSE WATCHING IN
FUTURE MODEL RUNS.  OTHER CONCERN WILL BE POTENTIAL FOR NEAR
CRITICAL FIRE WEATHER CONDITIONS ACROSS THE SOUTHEAST PLAINS.
WINDS WILL CERTAINLY BE THERE...BUT WITH COLD AIR ADVECTION
THROUGH THE DAY...THINK RELATIVE HUMIDITIES WILL COME UP JUST SHY.
MAIN AREAS OF CONCERN WILL BE CROWLEY...AND KIOWA COUNTIES WHERE
FUELS ARE CRITICAL.

SYSTEM NUMBER TWO CARVES OUT ACROSS THE GREAT BASIN ON MONDAY...AND CLOSES
OFF SOMEWHERE ACROSS EITHER THE 4 CORNERS REGION OR SRN NM AS THE
SYSTEM CONTINUES TO DROP TO THE SOUTHEAST ON TUES.  THIS WILL SEND
ANOTHER ROUND OF SNOW INTO THE SW/CEN MTS...WITH POTENTIAL OF SOME
MODERATE SNOWFALL FOR THE CONTDVD REGION.  WITH THE TREND IN THE GFS
TOWARDS A MORE CLOSED OFF SOLN AS SYSTEM DROPS INTO THE 4
CORNERS...SE MTS/ADJACENT PLAINS COULD PICK UP SOME SNOWFALL ON TUES
AS FRONT DROPS THROUGH AND H7 WINDS SWING AROUND FROM THE NNE AROUND
30 KTS.  AGAIN...IT WILL ALL DEPEND ON THE TRACK OF THE SYSTEM AND
WHERE IT CLOSES OFF. RIGHT NOW...WILL KEEP BEST CHANCES OF SNOW
ACROSS THE MTS...NRN EL PASO COUNTY...AND THE ADJACENT PLAINS SOUTH OF
HIGHWAY 50.

DRY AND WARMER WEATHER RETURNS FOR MID WEEK WITH POTENTIAL FOR THE
NEXT PROGRESSIVE SHORTWAVE TO DROP ACROSS THE AREA ON FRI...THOUGH
THERE IS QUITE A BIT OF UNCERTAINTY ON THIS LATTER FEATURE.  -KT

AVIATION...

WINDS HAVE DIMINISHED COMPARED TO PREVIOUS DAYS.  VFR FOR THE TAF
SITES THROUGH SATURDAY. WILL SEE SOME MOUNTAIN OBSCURATION GENERALLY
FROM KMYP NORTHWARD AS WEAK DISTURBANCES KICK OFF A FEW SNOW SHOWERS
OVER THE CONTINENTAL DIVIDE THROUGH TONIGHT. THE NEXT SYSTEM MOVES
IN SATURDAY MORNING FOR INCREASING MOUNTAIN SNOWS AND STRONG WINDS
DEVELOPING SATURDAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 11 AM SATURDAY TO 9 AM MST SUNDAY
FOR COZ059.

HIGH WIND WARNING FROM 11 AM SATURDAY TO 5 AM MST SUNDAY FOR
COZ061>063-072>088.

WINTER STORM WARNING FROM 11 AM SATURDAY TO 9 AM MST SUNDAY FOR
COZ058-060.

WINTER STORM WARNING FROM 11 AM SATURDAY TO 5 AM MST SUNDAY FOR
COZ066-068.

&&
Hazardous weather outlook, Jan 20, 3:49 PM MST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
349 PM MST FRI JAN 20 2012

COZ058>089-093>099-212300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
349 PM MST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SNOW SHOWERS WILL BE POSSIBLE ACROSS THE SAWATCH AND
MOSQUITO RANGES THROUGH TONIGHT. LOCAL ACCUMULATIONS OF AN INCH OR
TWO WILL BE POSSIBLE ABOVE 10000 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FIRST OF TWO STORM SYSTEMS WILL IMPACT THE REGION ON
SATURDAY...SPREADING SNOW INTO THE SOUTHWEST AND CENTRAL MOUNTAINS
AND STRONG WINDS INTO THE SOUTHEAST MOUNTAINS AND ADJACENT LOWER
ELEVATIONS THROUGH EARLY SUNDAY. TOTAL SNOWFALL ACCUMULATIONS OF
8 TO 16 INCHES WILL BE POSSIBLE ACROSS THE HIGHER ELEVATIONS OF
THE SAWATCH AND MOSQUITO RANGES AND THE EASTERN SAN JUANS. LESSER
AMOUNTS OF 6 TO 12 INCHES WILL BE POSSIBLE FOR THE LA
GARITAS...WITH 4 TO 8 INCHES POSSIBLE ACROSS CENTRAL LAKE COUNTY.
GUSTY WESTERLY WINDS OF 30 TO 50 MPH WITH GUSTS TO IN EXCESS OF 60
MPH AT TIMES WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW THROUGH
SUNDAY MORNING RESULTING IN WHITE OUT CONDITIONS AND TREACHEROUS
DRIVING CONDITIONS. THIS SAME SYSTEM WILL PRODUCE STRONG DAMAGING
WINDS ACROSS THE SOUTHEAST MOUNTAINS AND THE LOWER ELEVATIONS
ALONG AND WEST OF INTERSTATE 25. GUSTS TO AROUND 60 TO 75 MPH WILL
BE POSSIBLE ACROSS THE LOWER ELEVATIONS...WITH LOCALIZED GUSTS TO
AROUND 90 MPH OR HIGHER ACROSS THE HIGHER PEAKS...AND WIND PRONE
AREAS ALONG THE LOWER EASTERN SLOPES.

THE NEXT WEATHER SYSTEM WILL IMPACT THE REGION LATE MONDAY NIGHT
INTO TUESDAY. THIS STORM WILL HAVE THE POTENTIAL TO BRING SNOW
BOTH TO THE MOUNTAINS AND THE PLAINS. AT THIS TIME...THE BEST
CHANCE FOR SNOW ON THE PLAINS WILL BE ACROSS NORTHERN EL PASO
COUNTY AND THE RATON MESA.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE HIGHER ELEVATIONS OF CHAFFEE AND LAKE COUNTIES
TONIGHT.

50/31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, Pikes Peak Above 11000 Ft

When
January 21, 1:00 AM MST to 5:00 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

High Wind, Wet Mountains Between 8500 and 10000 Ft

When
January 21, 12:00 PM MST to 4:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

High Wind, Wet Mountains Above 10000 Ft

When
January 21, 12:00 PM MST to 4:00 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

High Wind, West / Central Fremont County Below 8500 Ft

When
January 21, 3:00 PM MST to 6:00 PM MST
Where
West / Central Fremont County Below 8500 Ft forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
January 21, 3:00 PM MST to 6:00 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
January 21, 3:00 PM MST to 6:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
January 22, 2:00 AM MST to 4:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Above 11000 Ft

When
January 22, 2:00 AM MST to 4:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Western Kiowa County

When
January 22, 8:00 AM MST to 1:00 PM MST
Where
Western Kiowa County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

High Wind, Eastern Kiowa County

When
January 22, 8:00 AM MST to 1:00 PM MST
Where
Eastern Kiowa County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

High Wind, Bent County

When
January 22, 8:00 AM MST to 1:00 PM MST
Where
Bent County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.955, -103.072 (the zone’s center; the record gives no point)

High Wind, Lamar Vicinity / Prowers County

When
January 22, 8:00 AM MST to 1:00 PM MST
Where
Lamar Vicinity / Prowers County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

High Wind, Springfield Vicinity / Baca County

When
January 22, 8:00 AM MST to 1:00 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363150, 363147, 363148, 363146, 363149, 363151, 363144, 363145, 363152, 363153, 363154, 363155, 363156.